• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Detoxing off citalopram

C

CraigG95

New member
Joined
Sep 1, 2020
Messages
3
Location
Massachusetts
I am struggling so much, I have been on citalopram for almost 7 and a half years and I am having such a hard time coming off of it, it’s a lose lose for me right now. I have been on 40mg for four years now and I have decided I don’t wanna take it anymore because it doesn’t really effect me. I stopped taking it frequently to the point that when I started getting the symptoms of withdrawal I would take it and then I would get the initial symptoms of starting the medication (nausea, blah feeling). Now I am trying to come off of it but after about a week I start feeling awful, nauseous, dizzy, spasms where I lose my vision for a brief moment, I just don’t know what to do anymore I am not happy with where I am right now. I have been in and out of the hospital because of the issue and I just don’t know - has anyone experienced withdrawing in a similar fashion to my situation and if so how long did it last and what did you do to fight the symptoms?
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
3,576
Location
England
Have you gone from 40mg to 0mg? That is dangerous. You need to go from 40mg to 30mg, at the most, and i cannot remember the details but i am sure there should be at least 2 weeks on the new dose before your reduce again.

It will be difficult, your symptoms may return and you will be left with having to manage without the help of the antidepressant, so don't expect to feel well, but expect those withdrawal symptoms to lessen, like the spasms and dizziness.

It is not detoxing, the medication is not a bad thing, but the brain needs to learn to cope on its own without the medication, and that takes time. I don't know what the brain zaps are, but i imagine all of those electrical bits and pieces are firing everywhere, and need to settle down and find their balance again.

I hope you have discussed this with your doctor as they can help, they can help you through coming off of a medication.
 
C

CraigG95

New member
Joined
Sep 1, 2020
Messages
3
Location
Massachusetts
Have you gone from 40mg to 0mg? That is dangerous. You need to go from 40mg to 30mg, at the most, and i cannot remember the details but i am sure there should be at least 2 weeks on the new dose before your reduce again.

It will be difficult, your symptoms may return and you will be left with having to manage without the help of the antidepressant, so don't expect to feel well, but expect those withdrawal symptoms to lessen, like the spasms and dizziness.

It is not detoxing, the medication is not a bad thing, but the brain needs to learn to cope on its own without the medication, and that takes time. I don't know what the brain zaps are, but i imagine all of those electrical bits and pieces are firing everywhere, and need to settle down and find their balance again.

I hope you have discussed this with your doctor as they can help, they can help you through coming off of a medication.
Thank you for the reply! I have went from 40 to half of the 40, instead of the whole thing. The issue I’m having is it makes me feel sick when I take the actual pill because my body is trying to get re used to it, however I wanna stop it so I’m facing the symptoms of not taking it at the same time, it’s all roughed up either way I look at it I feel.
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
3,576
Location
England
Going from 40mg per day to 20mg per day? Your body will adjust to the lower dose eventually, but it won't be an easy ride. I would not drop to 0mg until you feel better because you will definintely feel worse.
 
C

CraigG95

New member
Joined
Sep 1, 2020
Messages
3
Location
Massachusetts
Yeah it just sucks because it makes me feel nauseous all day and then that brings me down to feeling depressed because of me feeling sick, I should buy some nausea medication and see if that helps.
 
Mayflower7

Mayflower7

Well-known member
Moderator
Joined
Jan 4, 2013
Messages
14,839
Location
England
  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.
 
Top